Covid-19 Update

Our offices are now open. Please see our COVID-19 safety and quarantine protocols»

Robotic Hair Transplants & Hair Restoration
Flagship: 110 East 55th Street, New York, NY
212-826-2400 - [email protected]
Bernstein Medical - Center for Hair Restoration
Hair Restoration Answers

Is Propecia Persistent Side Effects Study Reported in the Media Flawed?

Q: As a Propecia user, I was alarmed when I read headlines last year about about a new study indicating very high rates of depression and erectile dysfunction caused by Propecia, with symptoms persisting even after the drug was stopped. However, when I read the articles, this “study” appeared to be survey of 61 men who had taken Propecia and already reported sexual problems who were then asked about symptoms of depression. These rates of depression were compared to a small survey of men who had hair loss but had never taken Propecia.

Anyone with a basic understanding of statistics would know such a survey was deeply flawed. First, it is a textbook example of a bad data sample — to get sound results you have to start with an unbiased and random group of people who took the drug, not a self-selected group of men already suffering symptoms. The study also confuses correlation with causation — because these men are suffering from ED or depression does not necessarily mean it was caused by the drug. Am I missing something here, or did the media just report these “findings” with no scrutiny on what was actually studied? — Jonathan, Brooklyn, NY

A: Jonathan, I think you’re right on the mark. The way the study was conducted raises a lot of concern about the accuracy of the findings. It is really important that additional data is obtained in a controlled way, as this will be most useful for physicians in advising patients. I addressed concern on these reports on the Hair Transplant Blog last year. The issue of persistent sexual dysfunction as a side-effect of finasteride is an on-going issue that we take very seriously. I sit on the International Society of Hair Restoration Surgery (ISHRS) Task Force on Finasteride Adverse Events, so this is an issue that we watch very closely.

Read more about Propecia and Persistent Side Effects

Read more about Propecia (finasteride)

Posted by Updated
Hair Restoration Answers

Are Reports of Persistent Side Effects With Finasteride Real?

Q: Dr. Bernstein, I am an attending at Mass General Hospital in Boston and would like to ask you regarding your experiences using finasteride for male androgenetic alopecia. While I have not noticed any side effects in the patients that I have been treating, I increasingly get questions regarding side effects based on the recent media attention to reports of potentially permanent problems regarding libido or erectile dysfunction. I know that in the literature there is a slight increase of reversible sexual dysfunction (~4% vs. ~2% in placebo) with Propecia, and no convincing evidence to date in the medical literature that have used controlled studies regarding permanent problems even after discontinuing Propecia. — S.Z., Boston, Massachusetts

A: That is correct.

Q: I know that you have treated many patients over a long period of time, and I was thus wondering what your take is on potentially permanent sexual dysfunction after taking finasteride. Have you seen any convincing reports/patients or do you have any concerns regarding irreversible side effects?

A: I have seen 5 cases in over 10,000 patients on finasteride that complained of this but, of course, there is no way to know for sure if there is a cause and effect relationship. As you know, real side effects may be followed by psychological ones and if the sexual dysfunction has another cause, then stopping finasteride would have no effect on the symptoms. The incidence of sexual dysfunction in the population of men on finasteride is about 30%, so one would expect these numbers to be much higher just due to the normal incidence. It is really a difficult situation to understand. The experience that my colleagues and I have in our practices is much different than one would expect after reading the numerous anecdotal reports on the internet.

Q: Would you think it is safe to say that any potential sexual dysfunction is reversible after discontinuing the use of finasteride?

A: I don’t think that anyone knows at this point. The FDA is coming down on the side of caution and saying that it is possible, although it is not based on any new studies. If the phenomenon is real, the possible mechanism is not yet known.

Q: In the relatively few patients that I have treated with Propecia, they did not even report temporary problems regarding libido or erectile dysfunction. Do you think they are real or rather attributed to Propecia simply because the patient is made aware of these potential side effects?

A: I think that psychological effects may account for many cases. At this time, it is still not clear if a physiologic “post-finasteride syndrome” is real. A lot more work needs to be done before we have a definitive answer to this question.

Posted by Updated
Hair Restoration Research

Summary Of Finasteride Label Changes

On April 11, 2012, the U.S. Food and Drug Administration (FDA) announced changes to the professional labels for Propecia (finasteride 1 mg) and Proscar (finasteride 5 mg) to expand the list of sexual adverse events reported to FDA as some of these events have been reported to continue after the drug is no longer being used (note that erectile dysfunction after stopping use of these drugs was added as a known event in 2011). The new label changes include:

  • A revision to the Propecia label to include libido disorders, ejaculation disorders, and orgasm disorders that continued after discontinuation of the drug.
  • A revision to the Proscar label to include decreased libido that continued after discontinuation of the drug.
  • A revision to both the Propecia and Proscar labels to include a description of reports of male infertility and/or poor semen quality that normalized or improved after drug discontinuation.
Posted by Updated



Browse Hair Restoration Answers by topic:








212-826-2400